Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

May 22, 2012Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2012, 6:30 PM EDT for Buckingham County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 6:30 PM EDT (22:30 UTC)
Expired
May 22, 2012, 7:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS51 KRNK 222230
SVRRNK
VAC029-222330-
/O.NEW.KRNK.SV.W.0110.120522T2230Z-120522T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WINGINA...OR 8 MILES NORTHEAST OF BENT
  CREEK. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WINGINA...
  TOGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3734 7846 3733 7852 3740 7859 3739 7863
      3742 7864 3743 7869 3755 7883 3760 7884
      3763 7883 3764 7872 3770 7869 3768 7865
      3773 7865 3777 7860 3776 7851 3780 7849
      3774 7842 3769 7824 3764 7824
TIME...MOT...LOC 2230Z 019DEG 1KT 3761 7873

$$

RAB
2 follow-up statements
917 
WWUS51 KRNK 222300
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE MAY 22 2012

VAC029-222330-
/O.CON.KRNK.SV.W.0110.000000T0000Z-120522T2330Z/
BUCKINGHAM VA-
700 PM EDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BUCKINGHAM COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...LOCATED ACROSS CENTRAL BUCKINGHAM COUNTY...FROM BREMO 
BLUFF...TO BUCKINGHAM...TO TOWER HILL...MOVING VERY SLOWLY SOUTHEAST.

LOCATIONS IMPACTED INCLUDE...
  TOGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3733 7852 3740 7859 3739 7863 3742 7864
      3743 7869 3755 7876 3768 7851 3774 7841
      3769 7824 3764 7824
TIME...MOT...LOC 2259Z 019DEG 1KT 3760 7873

$$

RAB
287 
WWUS51 KRNK 222323
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT TUE MAY 22 2012

VAC029-222333-
/O.EXP.KRNK.SV.W.0110.000000T0000Z-120522T2330Z/
BUCKINGHAM VA-
723 PM EDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR BUCKINGHAM COUNTY EXPIRES AT
730 PM EDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 7852 3740 7859 3739 7863 3742 7864
      3743 7869 3755 7876 3768 7851 3774 7841
      3769 7824 3764 7824
TIME...MOT...LOC 2323Z 019DEG 1KT 3759 7873

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:39 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 22, 3:39 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE MAY 22 2012

.SYNOPSIS...
A COLD FRONT SLOWLY PUSHES EAST ACROSS THE AREA THROUGH TONIGHT...AND
THEN TO THE COAST BY LATE WEDNESDAY. SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM EDT TUESDAY...

MAIN THREAT CONTINUES WITH SLOW MOVING CONVECTION INTO THIS EVENING
AS STORMS DEVELOP ALONG THE RIDGES AND THEN ONLY SLOWLY PROPAGATE
N/NE IN CLUSTERS. APPEARS HEAVIEST RAINFALL WILL OCCUR ACROSS THE
FAR WEST EARLY ON BUT LIKELY DEVELOP EAST VIA OUTFLOW INTO BETTER
INSTABILITY WHICH REMAINS ALIGNED ACROSS THE CENTRAL CWA. HOWEVER
THIS REGION WAS WORKED OVER TO SOME DEGREE SINCE YDA SO BETTER
COVERAGE MAY END UP ACROSS THE SE THIS EVENING. SEVERE THREAT LOOKS
TO BE MORE OF THE PULSE/MICROBURST TYPE AS SUGGESTED BY HIGH WINDEX
VALUES BUT LIMITED BY THE CAP ALOFT OFF SOUNDINGS. THEREFORE WILL
KEEP LIKELY/CAT POPS GOING MOUNTAINS WHERE THE FLOOD WATCH WILL BE
MAINTAINED FOR NOW UNTIL MIDNIGHT AND EDGE SOME HIGHER LIKELY POPS
OUT TO THE SE WHERE COVERAGE MAY EVENTUALLY DEVELOPING IN FROM THE
SOUTH BY THIS EVENING. OTRW WILL SLOWLY DECREASE COVERAGE LATER THIS
EVENING GIVEN LOSS OF HEATING BUT CONTINUE SOME POPS OVERNIGHT WITH
THE UPPER LOW JUST SOUTH AND THE OLD FRONT LINGERING ALONG THE BLUE
RIDGE. MOIST CONDITIONS WITH SOME BREAKS SHOULD AGAIN LEAD TO
PATCHY/AREAS OF FOG SO INCLUDED LATE. LOWS AGAIN SIMILAR TO THE LAST
COUPLE OF NIGHTS...MAINLY 55-62.

UPPER LOW AND THE ASSOCIATED 5H COLD POOL WILL PASS JUST SE OF THE
AREA ON WED WHILE ENHANCING THE LOW LEVEL SE FLOW INTO JUICY MOISTURE
ALREADY IN PLACE. MODELS HOWEVER DIFFER ON PLACEMENT OF BEST LIFT
WITH SOME FOCUSED ALONG THE BLUE RIDGE AND OTHERS IN MORE OF A
BANDED NATURE ACROSS THE NORTH AND WEST AROUND THE UPPER LOW. ALSO
CONCERN ABOUT SEEING MORE CLOUDS LINGER LONGER ON THE NORTH SIDE OF
THE UPPER SYSTEM SIMILAR TO WHAT HAPPENED TO OUR SW TODAY PER THE
LATEST COOLER NAM. SINCE THE GFS/LOCAL WRF APPEAR BEST WITH MORE OF
A CONVEYOR BELT A BIT FARTHER NORTH AND LOW LEVEL CONVERGENCE OUT
WEST WILL FOLLOW CLOSER TO THESE SOLUTIONS AT THIS POINT. THIS WOULD
SUGGEST MORE HEAVY RAIN POTENTIAL NORTH HALF AS STEERING ALOFT STILL
WEAK AND LOWER POPS SOUTH/SW IN AN AREA OF LESS UPPER DIFFLUENCE
NEARER THE UPPER LOW. DEGREE OF HEATING/INSTABILITY WILL ULTIMATELY
DRIVE THE CONVECTIVE COVERAGE BUT MAY AGAIN NEED ANOTHER WATCH BLUE
RIDGE/NORTH WHERE MORE TRAINING BANDS APPEAR POSSIBLE. SINCE NOT AS
CLEAR CUT AS TODAY AND GUIDANCE SHOWING LESS POP/QPF WILL KEEP
LIKELY TO CHANCE POPS GOING AND MENTION HEAVY RAIN AGAIN IN THE HWO.
MOS TEMPS AGAIN SHOWING QUITE A SPREAD FOR HIGHS AND BASICALLY GOING
WITH A COMP PENDING AMOUNT OF SUNSHINE WHICH IF MORE COULD PUSH THE
EAST ABOVE 80...OTRW MAINLY 70S ELSW FOR NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/
AS OF 330 PM EST TUESDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH GRADUALLY WEDNESDAY
EVENING AS DAYTIME HEATING ENDS...BUT EXPECT ISOLATED SHOWER
ACTIVITY TO CONTINUE THROUGH THE EARLY MORNING HOURS OF THURSDAY AS
THE UPPER LEVEL CUTOFF LOW REMAINS PARKED OVER OUR REGION. CONTINUED
SOUTHERLY FLOW...AS WELL AS DEBRIS CLOUD COVER...WILL HELP KEEP OUR
OVERNIGHT TEMPERATURES ON THE MILD SIDE...WITH UPPER 50S EXPECTED
ACROSS THE MOUNTAINS...AND LOW 60S ACROSS THE PIEDMONTS.

THE WEATHER PATTERN DOES NOT CHANGE MUCH FOR THURSDAY...ALTHOUGH THE
UPPER LOW BEGINS TO GRADUALLY OPEN UP DURING THE MORNING AND SHIFT
NORTHEAST. REGARDLESS...WILL SEE ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOP BY LATE MORNING...WITH GREATER CHANCES
ACROSS THE MOUNTAINS. UPPER LEVEL WINDS WILL REMAIN LIGHT ACROSS OUR
AREA...WHICH WILL RESULT IN VERY SLOW MOVING STORMS...CAPABLE OF
PRODUCING PROLONGED PERIODS OF HEAVY RAIN. A FEW OF THESE STORMS MAY
PULSE UP TO SEVERE INTENSITY FOR BRIEF PERIODS OF TIME...PRODUCING
LARGE HAIL AND GUSTY WINDS...BEFORE QUICKLY WEAKENING AGAIN.

FOR FRIDAY...THE UPPER LEVEL TROUGH WILL SLIDE NORTHEAST OF OUR
AREA...AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO EDGE
NORTH FROM THE CENTRAL GULF COAST REGION. AS SUCH...WILL STILL SEE
SHOWERS AND THUNDERSTORMS DEVELOP DURING THE AFTERNOON...BUT DO NOT
EXPECT THEM TO BE AS WIDESPREAD ACROSS OUR AREA. AFTERNOON
TEMPERATURES WILL ALSO BE A LITTLE WARMER AS THE UPPER RIDGE DRAWS
NEAR...WITH HIGHS REACHING INTO THE UPPER 70S WEST TO THE MID 80S
EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

LOOKING INTO SATURDAY...WILL SEE ANOTHER ROUND OF WIDELY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS...AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES...BEFORE STALLING OUT ACROSS THE OHIO RIVER VALLEY...AND
EVENTUALLY LIFTING BACK TO THE NORTH. ANY SHOWER AND THUNDERSTORM
ACTIVITY WILL DIMINISH QUICKLY WITH SUNSET AND THE END OF DAYTIME
HEATING.

THROUGH THE REMAINDER OF THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL TAKE OVER OUR
WEATHER PATTERN...RESULTING IN VERY SUMMER LIKE TEMPERATURES. WE CAN
EXPECT AFTERNOON TEMPERATURES TO RANGE FROM THE UPPER 70S AND LOW
80S ACROSS THE MOUNTAINS...TO THE MID 80S TO NEAR 90 DEGREES ACROSS
THE PIEDMONTS. WITH THE UPPER LEVEL RIDGE SITUATED ALONG THE OHIO
RIVER VALLEY INTO OUR AREA...TEMPERATURES ALOFT WILL REMAIN WARM
ENOUGH TO KEEP AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ISOLATED
ACROSS OUR AREA.

BEGINNING TUESDAY...THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN...AND
SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ACROSS
OUR AREA AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. WITH THE
INCREASED CLOUD COVER AND SHOWER ACTIVITY...AFTERNOON TEMPERATURES
WILL BE COOLER...AND MUCH CLOSER TO NORMAL.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 1245 PM EDT TUESDAY...

MVFR CIGS ACROSS THE WEST FINALLY STARTING TO MIX OUT WITH
HEATING...OTRW WILL CONTINUE VFR TRENDS OUTSIDE OF CONVECTION
INTO LATE THIS AFTERNOON. CURRENT TSRA FORMING ON THE
RIDGES...MAINLY OUTSIDE OF THE TAF SITES...BUT CLOSE ENOUGH
PROXIMITY TO INCLUDE A VCTS AT KROA AND KLWB TO INIT. ELSW DELAYED
COVERAGE A BIT BUT APPEARS AREAS ALONG/WEST OF THE BLUE RIDGE WILL
START TO FILL IN WITH SHRA/TSRA GIVEN ADDED HEATING/OUTFLOW SO
INCLUDING AT LEAST A VCSH OR VCTS MENTION MOST LOCATIONS FROM MID
AFTERNOON INTO EARLY THIS EVENING. TSRA WILL AGAIN BE SLOW MOVING
WITH POTENTIAL FOR ANY LOCATION TO QUICKLY LOWER TO IFR IN HEAVY
RAINFALL AND LOWER CIGS. WINDS WILL REMAIN MOSTLY LIGHT AND VRBL
BUT COULD GUSTS TO ABOVE 30-40 MPH NEAR ANY OF THE STORMS.

WILL STILL SEE SOME COVERAGE OF CONVECTION HEADING INTO THE
EVENING BUT SHOULD BE LESS...SO ONLY EXTENDED END TIME OUT AN HOUR
OR TWO TO COVER POTENTIAL UNTIL SHORTLY AFTER SUNSET. AGAIN WILL
BE A NIGHT SIMILAR TO LAST NIGHT WHERE CIGS/VSBYS COULD FLUCTUATE
BETWEEN LIFR TO VFR AT TIMES...SO WENT TOWARD MIDDLE ROUTE OF
IFR...MAINLY WITH FOG INSTEAD OF LOWER CIGS. ANY LOCATION THAT
DOES SEE HEAVY RAIN COULD DROP INTO LIFR AFTER MIDNIGHT AND NOT
SEE MUCH IMPROVEMENT UNTIL MID MORNING WEDNESDAY.

WEDNESDAY WILL BE A REPEAT OF TODAY WITH MOST COVERAGE OF STORMS
SHIFTING NORTH OF A LINE FROM BLF-LYH. MAINLY VFR AFTER MORNING
FOG/LOWER CLOUDS EXCEPT IN HEAVIER TSRA.

LOOKING AT THE PATTERN SHIFTING TOWARD THE END OF THE WEEK...AND
UNTIL FRIDAY SHOULD SEE NIGHTTIME THREAT OF LOWER CIGS/FOG AND
DAYTIME THUNDER. BY FRIDAY WILL SEE HIGH PRESSURE WORKING IN TO
BRING VFR WX...AND TEMPERATURES HEAT UP. NIGHLTY FOG IN THE
VALLEYS BCB/LWB A GOOD POSSIBILITY GIVEN THE GROUND SHOULD BE
MOIST...WITH LITTLE WIND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     009>020-022>024.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
     018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...JH/PW
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/WP
Hazardous weather outlook, May 22, 2:52 PM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE MAY 22 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-231900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
252 PM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SOME THUNDERSTORMS COULD PRODUCE STRONG WINDS AND HAIL
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE POTENTIAL EXISTS FOR MORE HEAVY RAIN PRODUCING THUNDERSTORMS
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1
INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-231900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
252 PM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY BRING HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND ISOLATED STRONG WINDS OR HAIL INTO THIS
EVENING. LOCALIZED FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS
THAT RECEIVED HEAVIER RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN PRODUCING THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY
AFTERNOON AND EVENING. LOCALIZED FLOODING IS POSSIBLE ALONG WITH
SOME HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1
INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE.

In the hours before

Special weather statement, May 22, 4:22 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE MAY 22 2012

VAZ024-035-222115-
AMHERST VA-ROCKBRIDGE VA-
422 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 430 PM...BUENA VISTA
CITY AROUND 450 PM...CORNWALL AROUND 510 PM AND ALTO AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3787 7914 3782 7916 3781 7913 3779 7911
      3779 7909 3777 7906 3772 7906 3770 7899
      3766 7896 3769 7960 3788 7960 3793 7919

KK
Special weather statement, May 22, 5:18 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE MAY 22 2012

VAZ016-017-222200-
CARROLL VA-FLOYD VA-
518 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARROLL AND
WESTERN FLOYD COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HILLSVILLE...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND
LOCALLY VERY HEAVY RAINFALL. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING
FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR DUGSPUR AROUND 530 PM AND INDIAN VALLEY
AROUND 600 PM.

LAT...LON 3682 8081 3687 8078 3689 8071 3694 8063
      3694 8059 3700 8052 3701 8052 3699 8049
      3702 8045 3701 8044 3694 8030 3672 8062

RAB
Special weather statement, May 22, 5:34 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT TUE MAY 22 2012

VAZ034-222215-
BEDFORD VA-
534 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MONTVALE. OTHER STORMS WERE DEVELOPING NEAR THAXTON...AND
NORTHEAST OF THE CITY OF BEDFORD. LITTLE MOVEMENT WAS INDICATED WITH
THIS ACTIVITY.

EACH OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME
SIZE AND FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR D-DAY MEMORIAL AROUND 615 PM.

LAT...LON 3740 7932 3713 7961 3729 7976 3753 7943

RAB
Local storm report, May 22, 5:38 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 WSW FORKS OF BUFFALO  37.67N 79.24W
05/22/2012  E0.75 INCH       AMHERST            VA   PUBLIC

            SLAPP CREEK ROAD

&&

FISHER
Local storm report, May 22, 5:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NNW CLIFFORD          37.70N 79.07W
05/22/2012  E1.00 INCH       AMHERST            VA   PUBLIC

            LOWESVILLE ROAD

&&

FISHER
Local storm report, May 22, 6:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      6 NNE BLUEFIELD         37.34N 81.18W
05/22/2012                   MERCER             WV   911 CALL CENTER

            SANDLICK ROAD CLOSED DUE TO WATER OVER ROAD AND
            MUDSLIDES.

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, City of Roanoke59 min
May 21, 9:06 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville39 min
May 21, 10:42 PM EDTAreal Flood AdvisoryRNKAmherst, Bath, Rockbridge, City of Buena Vista, City of Lexington3 hr
May 21, 11:46 PM EDTSpecial Weather StatementRNKAmherst59 min
May 22, 3:27 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more18 hr
May 22, 3:32 PM EDTSpecial Weather StatementRNKRockbridge58 min
May 22, 3:39 PM EDTSpecial Weather StatementRNKGiles66 min
May 22, 3:54 PM EDTSpecial Weather StatementRNKFloyd, Patrick66 min
May 22, 4:22 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington53 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningRNKAmherst63 min
May 22, 5:18 PM EDTSpecial Weather StatementRNKFloyd42 min
May 22, 5:34 PM EDTSpecial Weather StatementRNKBedford41 min
May 22, 6:01 PM EDTSevere Thunderstorm WarningRNKBedford, City of Lynchburg44 min
May 22, 6:38 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg52 min
May 22, 7:18 PM EDTSpecial Weather StatementRNKCity of Danville57 min
May 22, 7:54 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.